Hail, Ottawa
- When
- May 15, 5:42 AM CST to 5:43 AM CST
- Where
- Ottawa County, Tescott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Quarter sized hail reported.
Multiple clusters of thunderstorms developed and moved through central and northeast KS during the morning of 5/15 producing severe winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Multiple clusters of thunderstorms developed and moved through central and northeast KS during the morning of 5/15 producing severe winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 15, 5:29 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 629 AM CDT Sun May 15 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 348 AM CDT Sun May 15 2022 - Strong to severe thunderstorms will develop across across southern NE and northern KS early this morning and move southeast during the morning hours. The primary hazard early this morning will be large hail. During the mid morning hours into the early afternoon hours the severe thunderstorms will move southeast across east central KS, where the primary hazard will be both damaging wind gusts and large hail. The severe thunderstorms should move southeast of the forecast area after 1 PM. Early this morning water vapor satellite imagery showed a shorter wave length H5 trough digging southeast across southeast WY within the base of a longer wave length upper trough across south central Canada, with a trough axis extending southward across western MN into northwest IA. The CAM solutions show a complex of thunderstorms developing across central NE after 8Z as the DCVA ahead of the digging H5 trough increases ascent for elevated thunderstorm development. These elevated thunderstorms will probably develop into a complex of thunderstorms across south central and southeast NE by 10Z. MUCAPE will range from 500 to 1000 J/KG across northern KS/southern NE, and given effective shear of 40 to 50 KTS some of these elevated storms will become severe with hail to the size of quarters to half dollars. If the MUCAPE increase to 1500 J/KG after 12Z across northern KS, then some updrafts with stronger mid-level rotation could produce large hail up to 2 inches as they move southeast across portions of north central and northeast KS. As the thunderstorm complex shifts southeast across east central KS during the mid morning hours, the PBL will begin to mix deeper after 16Z, so this complex of storms may become surface based with the potential for damaging wind gusts through the late morning hours, generally along and southeast of interstate 35. MLCAPE will increase during the late morning hours to 2000-3000 J/KG along with 40 to 50 KTS of effective shear. The potential for damaging wind gusts and large hail will increase as the complex of thunderstorms shifts southeast into MO and southeast KS during the early afternoon hours. The severe thunderstorm complex will quickly shift southeast of the CWA after 12 Noon as the cold front/outflow boundary rapidly moves southeast of the CWA. Weak isentropic lift behind the surface front could keep a few showers and elevated thunderstorms around during the afternoon hours. But as the H5 trough digs southeast across MO the chance for showers and thunderstorms across east central KS will end by 00Z MON. Highs Today will be cooler behind the front/outflow boundary. Northeast KS will struggle to reach 70 degrees with mid to upper 70s across the remainder of the CWA. Tonight through Monday: The upper level through across MO will phase with the longer wave length trough across the upper midwest and shift east across the eastern US. The Plains will be under mid and upper level northwesterly flow. An area of high pressure will build southeast across eastern KS Monday afternoon. Highs on Monday will be in the mid 70s to around 80 degrees. Dewpoints in the 40s, which should make it feel comfortable. Monday night through Tuesday night: The mid and upper level flow will become zonal across the Plains. A deepening lee surface trough will cause the low-level winds to become southerly, which will begin to advect richer moisture northward across the southern and central Plains late Monday. The resulting isentropic lift may cause a few elevated showers and thunderstorms late Monday night into Tuesday morning. The elevated thunderstorms will lift northeast into eastern NE and IA by Tuesday afternoon. Some of the elevated storms may be severe across the northern counties during the late morning and early afternoon hours, with large hail being the primary hazard. An EML will overspread the warm sector across the CWA Tuesday afternoon and provide a strong capping inversion. A surface dryline will push east into western KS and there may be enough surface convergence to break the cap for isolated severe thunderstorms across western KS. At the same time a surface cold front will be pushing southward across western NE into northeast CO during the late afternoon and evening hours. The front may provide better convergence for scattered showers and thunderstorms across the CWA during the overnight hours as an embedded mid-level perturbation in the mid- level zonal flow may provide stronger ascent. At this time, there remains uncertainty if the thunderstorms will remain strong to severe by the time the reach the CWA during the evening and overnight hours of Tuesday. Given the speed of the surface front these storms may become elevated with hail being the primary hazard. Wednesday: The surface front will push south to the OK border and become stationary. Expect dry conditions with highs upper 70s to lower 80s. Wednesday night through Thursday night: An upper level trough will move onshore across the Pacific northwest and dig southeast across the central Rockies. A lee surface trough will deepen across the central high Plains and the resulting low-level southerly flow will advect richer Gulf of Mexico moisture northward across the Plains. Isentropic lift late Monday night will cause elevated showers and thunderstorms to develop across the CWA. These elevated thunderstorms will shift northeast into NE and northwest MO by Thursday afternoon. A surface dryline will push east into central KS by Thursday afternoon. Scattered thunderstorms will develop along the dryline as ascent ahead of the H5 trough weakens the capping inversion. As the H5 trough lifts northeast across the central and northern Plains, a surface cold front will push southeast across the CWA Thursday night and a line of thunderstorms may develop ahead of the front and push southeast across the CWA. The front will push southeast of the CWA by 12Z FRI brining an end to the thunderstorm chances. Friday through Saturday night: Expect cooler and drier conditions. The surface front will push southward into central TX as a ridge of surface high pressure build southwest across eastern KS. Highs Friday will reach the mid to upper 70s. The stronger surface CAA will keep highs on Saturday in the upper 60s to lower 70s. Sunday: Another upper trough will dig southeast across the Rockies into the Plains by late Sunday afternoon. Strong ascent combined with isentropic lift will provide for periods of showers and elevated thunderstorms. Highs once again will only reach the lower 70s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 626 AM CDT Sun May 15 2022 A line of thunderstorms over KMHK will move east and reach KTOP and KFOE around 12Z. The line will have heavy rain, small hail and wind gusts up to 40 KTS. Expect a period of MVFR ceilings and visibilities with the line of storms. Scattered storms may develop behind this line during the morning hours. After 18Z the thunderstorms should move east of the terminals with VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Gargan
Hazardous Weather Outlook National Weather Service Topeka KS 347 AM CDT Sun May 15 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-160900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 AM CDT Sun May 15 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will move southeast across portions of north central, northeast and east central KS during the early to mid morning hours. The primary hazard early this morning will be large hail. During the mid morning hours into the early afternoon, across portions of east central KS, severe thunderstorms may produce both large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement National Weather Service Topeka KS 455 AM CDT Sun May 15 2022 KSZ008-009-020-151030- Republic-Cloud-Washington- 455 AM CDT Sun May 15 2022 ...A strong thunderstorm will impact portions of Republic, west central Washington and northeastern Cloud Counties through 530 AM CDT... At 454 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Belleville, moving southeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Belleville, Clyde, Scandia, Cuba, Norway, Haddam, Munden and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3989 9716 3953 9741 3968 9787 3997 9771 TIME...MOT...LOC 0954Z 307DEG 43KT 3976 9768 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Gargan
Special Weather Statement
National Weather Service Topeka KS
506 AM CDT Sun May 15 2022
KSZ012-024-151030-
Brown-Jackson-
506 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Jackson
and southern Brown Counties through 530 AM CDT...
At 505 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving east-southeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Horton, Everest, Whiting, Netawaka, Powhattan, Willis and Kickapoo
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 9534 3965 9534 3965 9556 3957 9556
3957 9557 3954 9557 3964 9579 3969 9579
3984 9576
TIME...MOT...LOC 1005Z 291DEG 28KT 3969 9571
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GarganSpecial Weather Statement
National Weather Service Topeka KS
533 AM CDT Sun May 15 2022
KSZ009-021-022-151100-
Clay-Riley-Washington-
533 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northwestern Riley,
northern Clay and southern Washington Counties through 600 AM CDT...
At 532 AM CDT, Doppler radar was tracking a strong thunderstorm over
Palmer, moving east-southeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Clay Center, Clifton, Linn, Morganville, Green, Palmer and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3968 9681 3966 9681 3932 9691 3947 9735
3974 9725
TIME...MOT...LOC 1032Z 291DEG 40KT 3961 9715
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GarganSpecial Weather Statement
National Weather Service Topeka KS
538 AM CDT Sun May 15 2022
KSZ010-011-151115-
Nemaha-Marshall-
538 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of Nemaha and
northeastern Marshall Counties through 615 AM CDT...
At 537 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Axtell, moving east-southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sabetha, Seneca, Axtell, Bern, Oneida, Baileyville and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3987 9579 3965 9581 3985 9633 4000 9625
4000 9579
TIME...MOT...LOC 1037Z 291DEG 22KT 3991 9620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GarganSpecial Weather Statement
National Weather Service Topeka KS
605 AM CDT Sun May 15 2022
KSZ010-022-023-151130-
Pottawatomie-Riley-Marshall-
605 AM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of Riley, western
Pottawatomie and southern Marshall Counties through 630 AM CDT...
At 604 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Waterville to near Randolph to
3 miles west of Keats. Movement was east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Manhattan, Blue Rapids, Westmoreland, Blaine, Riley, Waterville, St.
George, Olsburg, Randolph, Wheaton, Lillis, Keats and Tuttle Creek
Lake.
This includes Interstate 70 between mile markers 317 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3961 9629 3933 9632 3905 9643 3918 9685
3922 9685 3922 9687 3945 9682 3957 9682
3957 9681 3971 9681
TIME...MOT...LOC 1104Z 289DEG 39KT 3965 9673 3945 9673 3921 9678
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GarganSpecial Weather Statement
National Weather Service Topeka KS
606 AM CDT Sun May 15 2022
KSZ011-012-024-151130-
Brown-Jackson-Nemaha-
606 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Nemaha,
northeastern Jackson and southwestern Brown Counties through 630 AM
CDT...
At 606 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Woodlawn, moving southeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Horton, Wetmore, Whiting, Netawaka, Powhattan, Kickapoo Reservation
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 9549 3965 9554 3965 9556 3958 9556
3952 9559 3969 9597 3985 9585
TIME...MOT...LOC 1106Z 292DEG 26KT 3972 9583
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
GarganThe Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 11:43 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
Quarter sized hail reported.
Half dollar sized hail reported.
Wind gust of around 64 mph reported. No known damage.
Tree limbs 3 inches in diameter blown down.
Quarter to half dollar sized hail reported.
Wind gust measured at KTOP asos.
Tree limb 10 to 12 inches in diameter blown down.
A tree 2 feet in diameter was blown down along Highway 40 in Big Springs.
The fire chief reported 60 mph winds and zero visibility.
Wind gusts to 60 and 65 mph reported with 1 inch tree limbs broken and shingles blown off a home.
Golf ball sized hail reported.
Measured at klwc asos.
The emergency manager reported thee damage spanning four blocks with one home damaged from falling tree limbs.
Received photo via email of quarter sized hail.
Nickel sized hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027779, 1027780, 1027781, 1027782, 1027783, 1027784, 1027785, 1027786, 1027787, 1027788, 1027789, 1027790, 1027792, 1027793, 1027794.